Patient Dies from Suspected Medication Error at Newport News, Virginia Nursing Home

The suspicious death of a 76-year-old patient of the James River Convalescent and Rehabilitation Center in Newport News, Virginia has attracted the interest of police, who are investigating.  Apparently, the patient died after he was reportedly given "unauthorized medication" by a nurse employed by the facility.  Other employees of the facility may have made the complaints that launched the investigation.  The medical examiner's office was contacted to perform an autopsy, and police are waiting to receive the results of a toxicology test.  Read more about the suspected medication error.

This story reminds me of several other nursing home cases I've handled that involved medication errors.  In one of those cases, a diabetic 87-year-old nursing home patient was receiving twice-daily medication for persistent hyperglycemia.  One evening at the nursing home, he became suddenly and severely hypoglycemic.  A nurse at the facility improperly attempted to stabilize the patient's blood sugar level, but did not notify the on-call physician or have the patient transported to a nearby hospital for emergency assistance.  The patient went into a diabetic coma and died six hours later of what the nursing home told the family was a heart attack.  The family contacted my office, we investigated the nursing home's conduct, and determined the facility caused the patient's death by failing to monitor and boost his plummeting blood sugar level. The case settled for mid six figures.

In a second case, a female nursing home patient was to receive Lortab 5/500 every six hours for pain and 10 mg of morphine every four hours for additional pain.  A nurse at the facility administered in error fifteen times the correct dosage of morphine, resulting in a severe morphine overdose.  Hours later, the patient was noted by staff to be unresponsive and severely hypoxic.  An ambulance was called, and ambulance attendants administered Narcan en route to the hospital to reverse the effects of the morphine overdose.  When the patient arrived at the hospital, she remained unresponsive, had cardiac ischemia, non-cardiogenic pulmonary edema, and her condition was serious.  She received eight additional doses of Narcan at the hospital, where she remained unresponsive to verbal stimuli, was moaning, vomited, and had shallow respirations. She was placed on a BIPAP mask, and her blood gases revealed a circulating oxygen level of only 67. She was later admitted to the hospital's ICU and remained there for several weeks, during which time she was noted to be excessively sedated, lethargic, and had continuing nausea and vomiting. Following her hospitalization, she was discharged to another nursing home, where she remains today. The nursing home settled the case for mid six figures.

Medication errors are far too common in nursing homes and assisted living facilities.  By helping families like those above, perhaps they will occur far less frequently.
________________________________________________________________
Robert W. Carter, Jr. is a Virginia attorney whose law practice is dedicated to protecting the rights of the victims of nursing home and assisted living neglect and abuse in Richmond, Roanoke, Norfolk, Lynchburg, Danville, Charlottesville, and across Virginia.    

No comments (Add your own)

Add a New Comment


code
 

Comment Guidelines: No HTML is allowed. Off-topic or inappropriate comments will be edited or deleted. Thanks.